Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 282, NWS Nashville, TN

July 21, 1997Davidson County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 21, 1997, 5:08 PM CDT for Davidson County, Rutherford County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1997, 5:08 PM CDT (22:08 UTC)
Expired
Jul 21, 1997, 6:00 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Rutherford County, TN

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:10 PM CDTThunderstorm Wind 50La Vergne, TNNumerous trees were blown down. One tree was blown down over I-24 at intersection with Waldron Road.
Jul 21, 5:10 PM CDTThunderstorm WindMurfreesboro, TNA tree fell on a fence at the Paradise Stables.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 212209 RRA
SVRBNA
TNC037-149-212300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT MON JUL 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN DAVIDSON COUNTY...NORTHERN RUTHERFORD COUNTY
 
AT 507 PM...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF
MURFREESBORO NEAR ALMAVILLE. THIS STORM IS DRIFTING SLOWLY NORTH AT 10
MILES AN HOUR AND WILL MOVE THROUGH THE TOWNS OF LAVERGNE AND HERMITAGE
BY 6 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:10 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 2:10 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT MON JUL 21 1997

MAIN FCST PROBLEMS THIS ISSUANCE WL BE TSRA CHANCES AND TEMPS W/
INCREASED CLD COVER DURG FCST PDS.

MODELS ARE VARYING ON THE EXTENT THAT DANNYS LEFT-OVERS WL AFFECT
THE FA THRU THE FCST PDS. AS PER CURRENT 88-D...SCTD TSRA HAS
BEGUN TO FIRE ALNG AND W OF TN RVR AND ACRS PTNS OF CUMBERLAND
PLATEAU AND SE PTN OF FA. ADAP LI VALUES OF -8 AS OF 18Z AND LTL
CAP ALNG W/MODIFIED CAPES ACRS FA OF 3000 W/HI PRECIPITABLE WATER
VALUES CLOSE TO TWO INCHES AND A SMALL MOISTURE CONVERGENCE COUPLET
ACRS WRN TN HAS LED TO THE SCTD TSRA DVLPMT THIS AFTN.

AS DANNY CONTS TO MV NEWD THRU TIME AND WEAKEN...THE INCREASED MOISTURE
ACRS THE FA WL LEAD TO INCREASED POPS AND GNRLY WL GO ALNG W/CURRENT
FCST FOR TNGT AS FAR AS POPS ARE CONCERNED. AS FOR TUE...WL GO ALNG
W/FAN GUID POPS AND INTO TUE NGT AND WED AS BLV THAT EFFECTS OF
MOISTURE INCREASE FM DANNY ALNG W/WEAK FNTL BNDRY DRIFTNG SEWD CLOSER
TO THE FA WL ALLOW FOR AN INCREASE IN POPS AT LEAST TO 50 PCT BY WED.
AS FAR AS TEMPS ARE CONCERNED... WL GO ALNG W/MODELS FCST FOR TNGT
AS PERSISTENT LO TEMPS THE PAST FEW NIGHTS HAVE BEEN IN THE MIDDLE 70S
FOR BNA AREA AND ARND 70 FOR PLATEAU. AS FOR TUE...WL TREND CLOSER TO
THE FAN AND FAN/NGM NUMBERS ARE GNRLY ACCEPTED FOR TUE NGT AND WED.

TROUTMAN

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.